Health officials in B.C. have issued a warning to drug users to stay away from a powerful prescription painkiller that has been linked to nearly two-dozen deaths in the province already this year.

Fentanyl patches are normally prescribed to treat chronic pain for cancer patients and others, but it's also increasingly being sold illegally to heroin addicts trying to get a fix.

Pharmacy manager Anil Kanji says the drug is normally dispensed as skin patches designed to disburse the extremely potent drug through the body over two to three days.

"It's 100 times potent than morphine is, so it's a very potent medication for pain relief and potentially abuse."

That abuse prompted Provincial Health Officer Dr. Perry Kendall to issue a warning about a sudden spike in fatal fentanyl overdoses, this week.

Kendall says the B.C. Coroners Service has recorded 23 deaths associated with fentanyl in the first four months of this year.

hi-bc-130531-fentenyl-patches-4col

Fentanyl is normally prescribed as a painkiller administered with patches on the skin. (Emily Elias/CBC)

In comparison in 2012 there were 20 deaths for the entire year, and in 2011 only eight.

A large supply of the drug was seized by Vancouver police recently in connection with two overdose events and across Canada fentanyl on the streets is causing alarm.

Just this month in Montreal police issued a warning after seizing thousands of pills of the drug. During a 2006 fentanyl epidemic in Chicago, 342 people died.

Johnny Gulbrandsen says he has used heroin for the past 30 years. On Friday, as part of his volunteer work for the Insite supervised injection facility, he was warning others of the deadly drug by putting up posters around Vancouver's Downtown Eastside.

 "It's very scary. I'm always leery about what I buy... so I'm really worried about that stuff," said Gulbrandsen.

Fentanyl facts

  • Fentanyl is an opioid. However, it can present a significantly higher risk of overdose.
  • Should regular heroin users inadvertently take it instead of heroin, it could cause overdose and death.
  • Fentanyl produces symptoms and signs that are indistinguishable from overdoses of other opioids and, while the treatment of patients with a fentanyl overdose is essentially the same as for other opioids, it can require significantly higher doses of naloxone.
  • Fentanyl can look identical to heroin or oxycodone, and can come in similar packaging.
  • While the Provincial Health Officer always advises against the use of illicit drugs, people who do take illicit drugs should not use alone, should inject slowly and use Insite in Vancouver when possible.
  • Call 9-1-1 at the first sign of distress, such as trouble breathing or loss of consciousness.
  • People handling illicit drugs should use extreme caution, as fentanyl can be absorbed through mucous membranes and can cause severe adverse reactions and even death.

(Source: B.C. Ministry of Health)